Yonsei Med J.  2021 Sep;62(9):868-871. 10.3349/ymj.2021.62.9.868.

Parsonage-Turner Syndrome Following Typhoid Vaccination

Affiliations
  • 1Department of Rehabilitation Medicine, Armed Forces Yangju Hospital, Yangju, Korea
  • 2Division of Respiratory and Critical Care Medicine, Department of Internal Medicine, Armed Forces Daejeon Hospital, Daejeon, Korea
  • 3Division of Infectious Disease, Department of Internal Medicine, Armed Forces Capital Hospital, Seongnam, Korea
  • 4Division of Infectious Disease, Department of Internal Medicine, Myongji Hospital, Goyang, Korea

Abstract

Parsonage-Turner syndrome is a rare neurological disease of varying etiology characterized by severe shoulder pain, muscle weakness, and atrophy. Mechanisms are unclear, but are thought to be genetic and immune-mediated reactions. Rarely, Parsonage-Turner syndrome occurs as a side effect of vaccination. A 20-year-old male who worked as a soldier visited the military hospital because of shoulder pain after vaccination against typhoid and was diagnosed with Parsonage-Turner syndrome based on electromyography and joint magnetic resonance imaging. Pain was controlled with a nerve block. Intravenous immunoglobulin was administered for improvement of neurologic symptoms. This case suggests that Parsonage-Turner syndrome should be considered as a side effect of vaccination. To the best of our knowledge, this is the first report of Parsonage-Turner syndrome following vaccination in Korea.

Keyword

Parsonage-Turner syndrome; brachial plexus neuritis; typhoid vaccine; vaccination; intravenous immunoglobulins
Full Text Links
  • YMJ
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error